Kansas, 2003

Hail and Damaging Wind in Kansas, July 31, 2003

July 31, 2003 · NWS GLD · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 1:15 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 1:15 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT THU JUL 31 2003

FORECAST CHALLENGE IS CHANCES OF CONVECTION/SEVERE THUNDERSTORMS
TONIGHT.

TONIGHT...RATHER COMPLICATED SCENARIO DEVELOPING. CUMULUS FIELD AT
20Z ACROSS NORTHERN COLORADO RESPONDING TO SHORTWAVE IN SOUTHERN
WYOMING. CONVECTION ALREADY ONGOING A LITTLE FURTHER NORTH ALONG
SURFACE FRONT IN THE NEBRASKA PANHANDLE AHEAD OF A SECOND SHORTWAVE.
BELIEVE THUNDERSTORM ACTIVITY FOR THE FORECAST AREA WILL BE IN TWO
DISTINCT TIME PERIODS/AREAS...ASSOCIATED WITH THE TWO SHORTWAVES.
BETWEEN 00Z AND 06Z ACTIVITY WILL BE CONCENTRATED IN
WESTERN/SOUTHERN ZONES WITH SOUTHERN DISTURBANCE SLIDING OVER 700 MB
THETA E RIDGE. ACTIVITY WILL INITIALLY BE HAMPERED SOMEWHAT IN THE
NORTHEAST CORNER BY DRY AIR AT 700 MB...BUT SECOND SHORTWAVE WILL
INITIATE CONVECTION UPSTREAM WHICH WILL PROBABLY CONGEAL INTO AN MCS
IN WESTERN NEBRASKA CLIPPING OUR NORTHEASTERN ZONES AFTER MIDNIGHT.
SHEAR VALUES ARE LESS THAN 30 KTS GENERALLY SOUTH OF I70 SO EXPECT
FIRST WAVE TO BE DOMINATED BY MULTICELLS...THOUGH WITH UPSTREAM
SHEAR VALUES QUICKLY RISING ABOVE 40 KTS A SUPERCELLULAR RIGHT MOVER
CANNOT BE RULED OUT. AFTER 06Z...SHEAR INCREASES TO 40 TO 50 KTS
NORTH OF I70...ESPECIALLY NEAR MCCOOK...WHERE RIGHT MOVERS WILL BE
MOVING DUE SOUTH. ACTIVITY MAY LINGER PAST 12Z FAR EAST SO ADDED
SLIGHT CHANCES IN THE MORNING.

FRIDAY THROUGH SUNDAY...NOT MUCH CHANGE TO PREVIOUS THINKING AS
NORTHWEST FLOW PERSISTS. TRIMMED FRIDAY/S SLIGHT CHANCES TO INCLUDE
ONLY COLORADO/KANSAS BORDER AREA WHICH COINCIDES WITH 700 MB THETA E
RIDGE AND LIFT...AND LATEST MOS POPS. TEMPERATURES LOOK ON TRACK
WITH 700/850 MB TRENDS AND ONLY MINOR TWEAKS MADE THROUGH THIS PERIOD.

EXTENDED (MONDAY THROUGH THURSDAY)...BLOCKY PATTERN DOMINATES
THROUGH THE EXTENDED PERIOD...WITH A NEARLY STATIONARY UPPER LOW
OVER THE GREAT LAKES AND DEEP TROUGH OVER THE PACIFIC NORTHWEST.
UPPER RIDGE AXIS BETWEEN THESE TWO FEATURES WILL BE WEST OF THE
ROCKIES THROUGH TUESDAY...BUT GRADUALLY SHIFTS EAST WEDNESDAY AND
THURSDAY. THE FORECAST AREA THUS WILL REMAIN IN NORTHWEST FLOW
THROUGH TUESDAY. 700 MB THETA RIDGE DEVELOPS OVER EASTERN COLORADO
BOTH AFTERNOONS AND SHIFTS EAST IN THE EVENING...WITH BEST 850 THETA
E CONVERGENCE IN THE WESTERN ZONES BOTH DAYS. UPPER FLOW WEAKENS
UNDER THE RIDGE AXIS WEDNESDAY AND 700 MB THETA E RIDGE HUGS THE
FRONT RANGE...NOTICEABLE ABSENCE OF THETA E CONVERGENCE WEDNESDAY
EVENING. STILL...CANNOT RULE OUT AN ISOLATED STORM MAKING IT INTO
THE COLORADO COUNTIES. BY THURSDAY 700 MB TEMPERATURES MAY BE WARM
ENOUGH TO CAP ATMOSPHERE. UPPER RIDGE AXIS NOSES OVER THE FORECAST
AREA AND WILL DEFLECT ENERGY TOWARDS THE NORTHERN PLAINS...SO WILL
GO WITH A HOT AND DRY DAY 7.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 31, 9:45 AM MST, 7 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED HEADLINE DAYS TWO THROUGH SEVEN
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST OUT OF
EASTERN WYOMING WILL WORK WITH AVAILABLE LOW AND MID LEVEL MOISTURE
CONCENTRATED NEAR THE KANSAS AND NEBRASKA STATE LINE THIS AFTERNOON
TO PRODUCE SCATTERED THUNDERSTORMS. IN ADDITION AFTERNOON
TEMPERATURES WARMING INTO THE MID 90S TO NEAR 100 DEGREES WILL HELP
THE ATMOSPHERE TO BE BECOME MODERATELY UNSTABLE.

THE APPROACHING UPPER LEVEL DISTURBANCE ALONG WITH A COLD
FRONT WILL WORK TOGETHER TO IGNITE SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...MAINLY NORTHEAST OF A LINE FROM YUMA
COLORADO TO RUSSELL SPRINGS KANSAS. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. THE THREAT FOR ISOLATED TORNADOES ALONG
WITH MORE WIDESPREAD SEVERE WEATHER IS EXPECTED NORTHEAST OF A LINE
FROM BENKELMAN NEBRASKA TO GOVE KANSAS. THUNDERSTORMS WILL MOVE
SOUTHEAST AT AROUND 25 MPH. THESE STORMS ARE EXPECTED TO EXIT THE
TRI-STATE REGION AFTER 3 AM MDT (4 AM CDT).

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
TRI-STATE REGION EACH DAY THURSDAY THROUGH SUNDAY AS A SERIES OF
UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION IN NORTHWEST FLOW
ALOFT. THUNDERSTORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

LAMMERS

In the hours before

Special weather statement, Jul 31, 12:50 PM MST, 4 hours 40 minutes before
COZ090-KSZ001>004-013>016-NEZ079>081-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 818 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTY IN EASTERN COLORADO...YUMA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.

IN NORTHWEST KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...
RAWLINS...SHERIDAN...SHERMAN...AND THOMAS.

THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF WYOMING
AND NORTHEAST COLORADO WILL RAPIDLY MOVE SOUTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING STRONG AND DAMAGING ALONG WITH LARGE HAIL BEFORE
EXITING REGION LATER THIS AFTERNOON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

LAMMERS
Special weather statement, Jul 31, 12:50 PM MST, 4 hours 40 minutes before
COZ090-KSZ001>004-013>016-NEZ079>081-010100-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 818 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTY IN EASTERN COLORADO...YUMA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.

IN NORTHWEST KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...
RAWLINS...SHERIDAN...SHERMAN...AND THOMAS.

THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF WYOMING
AND NORTHEAST COLORADO WILL RAPIDLY MOVE SOUTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL BEFORE
EXITING THE REGION LATER THIS AFTERNOON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

LAMMERS
Special weather statement, Jul 31, 2:55 PM MST, 2 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EVENING
UNTIL 7 PM MDT (8 PM CDT) ALONG AND NORTH OF INTERSTATE 70 AND UNTIL
9 PM MDT (10 PM CDT) SOUTH OF INTERSTATE 70...

A COLD FRONT DROPPING SOUTH OUT OF NEBRASKA WILL INTERCEPT A WARM
AND MOIST AIR MASS IN PLACE ACROSS THE TRI STATE AREA. UPPER LEVEL
DISTURBANCES MOVING OUT OF COLORADO AND WYOMING WILL BRING
ADDITIONAL LIFT TO THE AREA. SUFFICIENT WIND SHEAR EXISTS TO MAKE
ORGANIZED SEVERE STORMS LIKELY...WITH ISOLATED SUPERCELLS POSSIBLE.
GIVEN THE RELATIVELY HIGH THUNDERSTORM BASES...THE PRIMARY THREAT
WILL BE STRONG AND DAMAGING WINDS OF UP TO 70 MPH...WITH ISOLATED
LARGE HAIL ALSO POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JDK

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 31, 5:30 PM MST
Where
Cheyenne County, 4 mi N of Wheeler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -101.717

Thunderstorm Wind, Cheyenne

When
July 31, 5:30 PM MST
Where
Cheyenne County, 4 mi N of Wheeler
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.817, -101.717

Ten-inch diameter tree limb down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370573, 5370574.